Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Great Falls, MT

August 22, 2023Glacier County, Pondera County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 22, 2023, 6:56 PM MDT for Glacier County, Pondera County, Montana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2023, 6:56 PM MDT (00:56 UTC)
Expired
Aug 22, 2023, 7:30 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glacier County, MT, Pondera County, MT

The radar

The Great Falls radar (KTFX), 144 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:03 PM MDTTSTM WND GST 583 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS55 KTFX 230056
SVRTFX
MTC035-073-230130-
/O.NEW.KTFX.SV.W.0049.230823T0056Z-230823T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
656 PM MDT Tue Aug 22 2023

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Pondera County in north central Montana...
  Southeastern Glacier County in north central Montana...

* Until 730 PM MDT.

* At 656 PM MDT, a severe thunderstorm was located 7 miles west of
  Cut Bank, moving north at 30 mph.

  HAZARD...60 mph wind gusts, quarter size hail and localized heavy 
           rainfall.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cut Bank and Santa Rita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4833 11256 4834 11266 4886 11258 4878 11219
      4852 11237
TIME...MOT...LOC 0056Z 196DEG 24KT 4863 11249 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAF
2 follow-up statements
542 
WWUS55 KTFX 230116
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
716 PM MDT Tue Aug 22 2023

MTC073-230125-
/O.CAN.KTFX.SV.W.0049.000000T0000Z-230823T0130Z/
Pondera MT-
716 PM MDT Tue Aug 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PONDERA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4849 11240 4849 11256 4886 11256 4878 11219
      4852 11237
TIME...MOT...LOC 0115Z 196DEG 24KT 4875 11244 

$$

MTC035-230130-
/O.CON.KTFX.SV.W.0049.000000T0000Z-230823T0130Z/
Glacier MT-
716 PM MDT Tue Aug 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL GLACIER COUNTY...

At 715 PM MDT, a severe thunderstorm was located 9 miles northwest of
Cut Bank, moving north at 30 mph.

HAZARD...60 mph wind gusts, quarter size hail and localized heavy 
         rain.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cut Bank and Santa Rita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4849 11240 4849 11256 4886 11256 4878 11219
      4852 11237
TIME...MOT...LOC 0115Z 196DEG 24KT 4875 11244 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAF
627 
WWUS55 KTFX 230128
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
728 PM MDT Tue Aug 22 2023

MTC035-230138-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-230823T0130Z/
Glacier MT-
728 PM MDT Tue Aug 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GLACIER COUNTY
WILL EXPIRE AT 730 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4849 11240 4849 11256 4886 11256 4878 11219
      4852 11237
TIME...MOT...LOC 0128Z 196DEG 24KT 4882 11241 

$$

JAF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 22, 5:50 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
550 PM MDT Tue Aug 22 2023

UPDATED AVIATION SECTION

.SYNOPSIS...

Showers and thunderstorms will be possible each afternoon and
evening through Wednesday as moist, southwest flow aloft persist
over the Northern Rockies. The best coverage of these showers and
storms is expected this afternoon and evening, with more isolated
to scattered precipitation on Wednesday.

&&

.DISCUSSION...

Rest of today through Wednesday...Strong upper level ridge over the
center of the CONUS, with its high centered over the Middle to Lower
Mississippi Valley through Wednesday, will help to maintain moist,
southwest flow over the Northern Rockies as a shortwave trough and
attendant low moves northeast from the Pacific Northwest to over
Central/Southern Alberta (Wednesday night). This moist, southwest
flow aloft combined with fast moving shortwaves embedded within the
overall flow will help to support chances for showers and
thunderstorms this afternoon/tonight and then again Wednesday
afternoon/evening across Southwest through North Central Montana.
The strongest of these embedded shortwaves is expected to lift
northeast over the Northern Rockies from the late evening through
early morning hours on Wednesday, supporting the best coverage of
showers and thunderstorms across the CWA. The coverage of showers
and thunderstorms then Wednesday afternoon/evening is expected to be
more isolated to scattered in nature given the weaker forcing
with the final shortwave. Despite the weaker shortwave arriving
Wednesday afternoon/evening, increasing cross barrier flow ahead
of this shortwave will lead to stronger surface winds
materializing across the CWA. Latest NBM probabilistic data
suggests a 70% chance or greater of wind gusts reaching/exceeding
34kts across the East Glacier Park Region, Northern High Plains
adjacent to the RMF, and Eastern Glacier/ Western Toole/Central
Pondera Counties during the day on Wednesday, with a 80% chance or
greater of reaching/exceeding 22kts across all of Southwest
through North Central Montana. Despite these gusty winds during
the day on Wednesday, recent precipitation and sub-critical
relative humidity values will help to mitigate any fire weather
concerns. - Moldan

Thursday through Tuesday...The upper level ridge over the Plains
will slowly retrograde westward and then rebuild over the
Northern Rockies by early next week. Generally warm temperatures
are expected Thursday and Friday, with temperatures then becoming
hot over the weekend and into early next week. Afternoon highs are
forecast to be in the mid 90s by early next week. There will be
isolated storms during this period, but confidence in any storm
activity is generally low, as the upper level ridge builds in and
tries to dry things out once again. Brusda

&&

.AVIATION...
550 PM MDT Tue Aug 22 2023 (23/00Z TAF Period)

VFR conditions are mostly expected across North Central, Central,
and Southwest Montana through at least 24/00Z. However, brief
periods of MVFR/IFR conditions are possible with thunderstorms
through around 06Z.

An unstable southwesterly flow aloft tapping into Pacific moisture
will continue scattered showers and thunderstorms across much of the
area through around 06Z. Some storms could cause gusts in excess of
50 kt with some heavy rainfall and hail. Otherwise, VFR ceilings
will mostly continue after 06Z, with a possibility of a few rain
showers through around 12Z. Westerly winds will increase and become
gusty after 16Z, with the main threat for additional showers and
thunderstorms remaining over Central Montana. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  83  48  81 /  60  20  10   0
CTB  53  78  44  75 /  40  10   0   0
HLN  59  83  52  83 /  30  30   0   0
BZN  53  82  48  82 /  20  10  10   0
WYS  45  72  38  75 /  40  20  10   0
DLN  50  78  45  79 /  30  10  10   0
HVR  58  85  50  83 /  60  20  20   0
LWT  55  81  49  78 /  20  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 22, 6:27 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
627 PM MDT Tue Aug 22 2023

MTZ312-230100-
Cascade County below 5000ft MT-
627 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of north central
Cascade County through 700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Falls, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Black Eagle, Ulm, Malmstrom Afb, Sand Coulee, Tracy,
Vaughn and First Peoples Buffalo Jump State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4735 11122 4734 11161 4760 11164 4764 11119
      4757 11104 4739 11116
TIME...MOT...LOC 0026Z 192DEG 25KT 4743 11126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Aug 22, 6:31 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Tue Aug 22 2023

MTZ302-303-230115-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
631 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of northeastern Glacier
County through 715 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Cut Bank, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4862 11261 4870 11286 4898 11273 4887 11236
TIME...MOT...LOC 0031Z 204DEG 11KT 4873 11269

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SC
Special weather statement, Aug 22, 6:31 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Tue Aug 22 2023

MTZ307-308-315-316-230100-
Southern Rocky Mountain Front MT-Southern High Plains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
631 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of central Lewis and
Clark County through 700 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 35 miles northeast of Drummond, moving northeast at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Lewis and
Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4691 11257 4698 11267 4732 11235 4713 11207
TIME...MOT...LOC 0031Z 226DEG 35KT 4699 11256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JAF
Local storm report, Aug 22, 6:39 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
639 PM MDT Tue Aug 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Rain             12 S Rudyard            48.39N 110.54W
08/22/2023  M0.75 inch       Hill               MT   Mesonet

            Mesonet station EW1931 Rudyard. 15 minute
            rainfall total of 0.75 inches occurred
            immediately after 73 mph wind gust.

&&

SAC
Local storm report, Aug 22, 6:42 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
642 PM MDT Tue Aug 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Tstm Wnd Gst     14 SW Simms             47.33N 112.10W
08/22/2023  M67 MPH          Lewis and Clark    MT   AWOS

            AWOS station K1GM Golf.

&&

SAC
Local storm report, Aug 22, 6:43 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
643 PM MDT Tue Aug 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Rain             14 SW Simms             47.33N 112.10W
08/22/2023  M0.35 inch       Lewis and Clark    MT   AWOS

            AWOS station K1GM Golf. 30 minute rainfall
            total of 0.35 inches occurred immediately
            after 67 mph thunderstorm wind gust.

&&

SAC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:00 PM MDTSpecial Weather StatementTFXHill30 min
Aug 22, 6:27 PM MDTSpecial Weather StatementTFXCascade33 min
Aug 22, 6:29 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera31 min
Aug 22, 6:31 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Aug 22, 6:31 PM MDTSpecial Weather StatementTFXGlacier44 min
Aug 22, 7:05 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Aug 22, 7:06 PM MDTSpecial Weather StatementTFXTeton24 min
Aug 22, 7:26 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole34 min
Aug 22, 7:33 PM MDTSpecial Weather StatementTFXCascade27 min
Aug 22, 7:51 PM MDTSpecial Weather StatementTFXToole24 min
Aug 22, 8:01 PM MDTSpecial Weather StatementTFXCascade29 min
Aug 22, 8:12 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXToole33 min
Aug 22, 8:42 PM MDTSpecial Weather StatementTFXLiberty33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.